Tornadoes · United States · Texas · 2018
EF0 tornado, Wheeler, Texas, June 22, 2018
This EF0 tornado ran 0.5 miles across Wheeler County on June 22, 2018, touching down at 10:21 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2018
- Touchdown
- 10:21 PM CDT (03:21 UTC)
- Lifted
- 10:22 PM CDT (03:22 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wheeler County
- Touchdown point
- 35.448, -100.299
- Lift-off point
- 35.446, -100.290
- Record number
- 1806222121-01
What the Weather Service recorded
An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms. One of the storms became severe with 1 hail reported. This occurred early in the morning on the 22nd. Several more storms arrived the evening of the 22nd with the help of deep rich moisture and strong wind shear. The dryline mixed into western sections as additional dynamics arrive. Widespread severe weather occurred across the Panhandles. As such several severe storms were reported across the Panhandles, along with some minor flooding, and a couple tornadoes.
This brief tornado began at 1021 PM CDT 2 miles northwest of Wheeler, Texas and ended at 1022 PM CDT approximately 1 mile northwest of Wheeler, Texas. The tornado had a path length of about 0.6 miles, and a path width of 50 yards. This tornado was rated EF-0 with an estimated peak wind speed of 80 to 85 mph. EF-0 damage occurred to trees, barns, and 5 homes. One manufactured home was completely destroyed. The other homes had roof damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS AMA issued a tornado warning for this county at 03:16 UTC, 5 minutes before the tornado touched down, in force until 03:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:29 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:29 UTC | 05:00 UTC | Severe Thunderstorm Watch | AMA |
| 01:41 UTC | 02:34 UTC | Severe Thunderstorm Warning | AMA |
| 02:33 UTC | 03:15 UTC | Severe Thunderstorm Warning | AMA |
| 02:54 UTC | 04:00 UTC | Severe Thunderstorm Warning | AMA |
| 03:16 UTC | 03:45 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 22, 5:59 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 22, 5:59 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 559 PM CDT Fri Jun 22 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail through 00Z Sunday, although thunderstorms are expected to impact the Dalhart, Amarillo and Guymon TAF sites between 00Z and 04Z Saturday with possible MVFR ceilings and visibilities. South to southeast winds 20 to 30 knots with gusts near 35 to 40 knots with shift to the north and northeast after 02Z to 04Z Saturday at the Guymon and Dalhart TAF sites and then at the Amarillo TAF site after 07Z to 09Z Saturday. North to northeast winds 5 to 15 knots at all three TAF sites after 10Z to 12Z Saturday. Schneider && .PREV DISCUSSION... /Issued 402 PM CDT Fri Jun 22 2018/ DISCUSSION... Upper trough tracking east out of the Rockies and across the Plains states this evening and tonight along with a cold front pushing south across the Panhandles tonight will allow for convection development through this evening and into the overnight hours tonight. Cold front will move south of the forecast area by Saturday morning or midday and is expected to become stationary well south of the Panhandles by Saturday afternoon. Surface ridge will build in behind the front Saturday across the forecast area allowing for not as warm conditions. Frontal boundary forecast to lift north and east as a warm front by Sunday afternoon as a closed upper low tracks east out of the northern and central Rockies and then into the central Plains states by Sunday evening. Convection expected to develop once again across mainly the northern and eastern Panhandles Sunday afternoon into Sunday night. Upper high to build in over the southwestern states by Monday night with northwesterly flow aloft re-establishing itself over the Panhandles. Shortwave trough to drop southeast out of the central Rockies Monday night with chances for convection likely again Monday night. Upper high to build in over the forecast area by the middle and end of next week. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, Jun 22, 3:37 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 337 PM CDT Fri Jun 22 2018 OKZ001>003-TXZ001>020-317-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 337 PM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected through tonight. Some storms through tonight will likely become severe. The main threats will be hail up to two inches in diameter and gusts of 70 MPH or more. The potential for tornadoes will also exist this evening. Heavy rains may occur, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Panhandles Sunday afternoon through Monday night. Some of the storms may become strong to marginally severe with large hail and strong winds as the main threats. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups need to be ready for activation through this evening. Schneider
In the hours before
Local storm report, Jun 22, 9:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 4 SSW CODMAN 35.58N 100.78W
06/22/2018 E80 MPH GRAY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800321
LELocal storm report, Jun 22, 9:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 5 NNW PAMPA 35.61N 101.00W
06/22/2018 M58 MPH GRAY TX AWOS
&&
EVENT NUMBER AMA1800322
LELocal storm report, Jun 22, 10:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 7 SE LEFORS 35.37N 100.72W
06/22/2018 E70 MPH GRAY TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1800323
LELocal storm report, Jun 22, 10:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 4 N ALANREED 35.27N 100.73W
06/22/2018 E70 MPH GRAY TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1800324
LELocal storm report, Jun 22, 10:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 1 ENE MCLEAN 35.24N 100.57W
06/22/2018 M59 MPH GRAY TX MESONET
&&
EVENT NUMBER AMA1800325
LELocal storm report, Jun 22, 10:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 1 ENE MCLEAN 35.24N 100.57W
06/22/2018 M60 MPH GRAY TX MESONET
&&
EVENT NUMBER AMA1800326
LEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
3.4 hours before the tornado, 130 km from the path. June 23, 2018.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -74 J/kg
- Surface CAPE
- 1072 J/kg
- Mixed-layer LCL
- 2931 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 8.9 K/km
Amarillo Airport, TX (KAMA), 12:00Z
8.6 hours after it, 130 km from the path. June 23, 2018.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -487 J/kg
- Surface CAPE
- 28 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 2.7 K/km
The surface observations
Canadian (HHF), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:35 UTC | 68.5 | 63.5 | 50° 17 kt | 22 | 1008.8 | +TSRA |
| 01:55 UTC | 67.5 | 64.6 | 70° 9 kt | 12 | 1007.8 | -VCTSRA |
| 02:15 UTC | 67.6 | 64.6 | 20° 17 kt | 29 | 1010.8 | -RA |
| 02:35 UTC | 70 | 64 | 60° 14 kt | 20 | 1010.5 | -TSRA |
| 02:55 UTC | 69 | 63 | 100° 21 kt | 1007.1 | ||
| 03:15 UTC | 69 | 63.7 | 70° 13 kt | 29 | 1007.1 | VCTSRA |
| 03:35 UTC | 68.2 | 64.6 | 50° 14 kt | 18 | 1009.5 | -VCTSRA |
| 03:55 UTC | 67.5 | 64 | 70° 9 kt | 14 | 1009.5 | |
| 04:15 UTC | 67.5 | 63.5 | 110° 17 kt | 1008.8 | ||
| 04:35 UTC | 67.5 | 63.7 | 110° 17 kt | 22 | 1009.5 | -RA |
| 04:55 UTC | 67 | 64 | 120° 19 kt | 24 | 1008.1 | -VCTSRA |
| 05:15 UTC | 66.6 | 64 | 110° 12 kt | 19 | 1008.5 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the touchdown began at 03:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:54 UTC | TSTM WND GST 60 | 6 N Miami | Roberts, TX | LATE REPORT. |
| 01:13 UTC | TSTM WND GST 58 | 6 E Canadian | Hemphill, TX | |
| 02:15 UTC | FUNNEL CLOUD | Mclean | Gray, TX | FUNNEL CLOUD 1/2 WAY DOWN, HOLDING STRONG. |
| 02:17 UTC | HAIL 1.75 | 5 S Mclean | Donley, TX | |
| 02:35 UTC | TSTM WND DMG | 7 Wnw Codman | Roberts, TX | TREES BLOWN OVER, OUTBUILDINGS DESTROYED AND IRRIGATION SYSTEMS BLOWN OVER NEAR INTERSECTION OF FM 282 AND FM 2391 |
| 02:35 UTC | TSTM WND GST 72 | 2 E Pampa | Gray, TX | |
| 02:40 UTC | TSTM WND GST 80 | 4 Ssw Codman | Gray, TX | |
| 02:43 UTC | TSTM WND GST 70 | 7 Se Lefors | Gray, TX | |
| 02:48 UTC | TSTM WND GST 70 | 4 N Alanreed | Gray, TX | |
| 03:05 UTC | TSTM WND GST 59 | 1 Ene Mclean | Gray, TX | |
| 03:10 UTC | TSTM WND GST 60 | 1 Ene Mclean | Gray, TX | |
| 03:21 UTC | FUNNEL CLOUD | 5 Se Mobeetie | Wheeler, TX | |
| 03:21 UTC | TORNADO | 2 Nw Wheeler | Wheeler, TX | THIS BRIEF TORNADO BEGAN AT 1021 PM CDT 2 MILES NORTHWEST OF WHEELER, TEXAS AND ENDED AT 1022 PM CDT APPROXIMATELY 1 MILE NORTHWEST OF WHEELER, TEXAS. THE TORNADO HAD A PATH LENGTH OF 0.6 MILE AND A PATH WIDTH OF 50 YARD |
| 03:25 UTC | TSTM WND GST 58 | 3 W Dozier | Collingsworth, TX | |
| 03:39 UTC | TSTM WND DMG | Wheeler | Wheeler, TX | *** 1 INJ *** 5 PEOPLE TRAPPED IN A HOME, ROOF COLLAPSED. ONE HOUSE DESTOYED IN NORTHWEST WHEELER. TREE FELL ON VEHICLE TRAPPING TWO PEOPLE. ONE PERSON TRANSPORTED TO HOSPITAL WITH INJURIES. |
| 03:39 UTC | TSTM WND DMG | Wheeler | Wheeler, TX | MULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN OF WHEELER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 22, 2018
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.